Low energy? It could be your medications

Low energy isn’t fun. It affects your productivity and keeps you from all the different activities you enjoy. There are many reasons for low energy and fatigue – for example, poor sleep or an underlying illness – but research suggests many common medications can zap the energy from you, too.

Studies show that 70 percent of Americans are taking at least one prescription drug. The older you are, the higher the likelihood of taking more than one medication is. Many people don’t realize it, but these medications that aim to help you may actually be leaving you tired and groggy.

Below you will find four common medications that are robbing you of your energy.

4 medications that are making you tired

Antidepressants: Many antidepressants work by regulating serotonin – a chemical that also plays a role in sleep. For this reason, many antidepressants often leave patients either completely zonked or just feeling sluggish. Talk to your doctor about the possibility of taking the medication at night. If that doesn’t work, you may need an alternative.

Antihistamines: Allergies alone can make you feel miserable, but the medication aimed at relieving those allergy symptoms can leave you groggy. Histamines keep you alert and energized, and antihistamines work by blocking them, leaving you tired. Even products labeled ‘non-drowsy’ have the potential of zapping your energy. With so many products on the market though, you can try different alternatives to find one that works for you without the low energy side effect.
Blood pressure medication: One in three Americans have hypertension, according to the CDC, so imagine how many people are on blood pressure medications. Some patients report that taking these types of medications leaves them feeling as if they have the flu – some of them even stop taking their pills as a result! This is incredibly harmful and puts your heart at risk.

Some people find switching to lower dosages helpful in alleviating the fatigue – but always talk to your doctor about changing dosages of medications. For other people, switching the type of medication they are on helps – once again, speak to your doctor about alternatives.

Anti-anxiety medications: Similar to antidepressants, anti-anxiety medications can leave you feeling tired. Changing the dosage or brands may help alleviate fatigue brought on by anti-anxiety medications.

If you’re finding that your medications have you snoozing way too often, make an appointment with your doctor to adjust the dosage or find alternative medications with a different effect. It’s also important that you exercise energy-boosting lifestyle habits in order to overcome your tiredness. This includes eating well and exercising regularly for a healthy energy boost.


Advertisement

http://www.prevention.com/health/4-common-medications-that-are-making-you-tired/slide/4

Related Reading:

6 ways to have all-day energy without coffee

Low energy? These simple fixes can help

Popular Stories